Teen Girls On The Pill Are More Depressed (2019 Study)
Teenage girls on the pill are more likely to suffer from symptoms linked todepression, according to a new study.
Researchers found that 16-year-olds taking oral contraceptives reported more depressive symptoms – such as crying and having problems with sleep and eating – than those that did not.
Doctors say depressive symptoms can be subtler than diagnosed clinical depression, but are much more common and nonetheless have a profound impact on someone’s quality of life.
Study author Dr Anouk de Wit, of Brigham and Women’s Hospital in the US, said: ‘One of the most common concerns women have when starting the pill, and teens and their parents have when an adolescent is considering taking the pill, is about immediate depressive risks.
‘Most women first take an oral contraceptive pill as a teen.
‘Teens have a lot of challenging emotional issues to deal with, so it’s especially important to monitor how they are doing.’
Dr de Wit and her colleagues analysed data from more than 1,000 Dutch women, aged between 16 and 25.
Each participant filled out a survey with questions about what symptoms – if any – they were exhibiting, such as crying, feelings of worthlessness, excessive sleeping, suicidal thoughts and self-harm, with their responses used to generate a score representing the severity of their depressive symptoms.
The findings, published in JAMA Psychiatry, showed that, on average, 16-year-olds taking the pill had scores that were 21 percent higher than those who were not.